Citalopram-Associated Alopecia: A Case Report and Brief Literature Review

(E-pub Ahead of Print)

Author(s): Joshua Hekmatjah, Kinza Tareen, Ruqiya Shama Tareen*.

Journal Name: Current Drug Safety

Become EABM
Become Reviewer

Abstract:

Background: Selective Serotonin Reuptake Inhibitors (SSRIs) are the first-line treatments for various psychiatric disorders. SSRIs offer improved side effect profile compared to older treatments, which improve patient adherence and quality of life.

Case Report: Here we discuss a case of an uncommon, but distressing side effect of citalopram. A 76-year old woman was referred to the psychiatry clinic for bizarre behavior. Patient was diagnosed with behavioral variant frontotemporal dementia, and was started on citalopram 20 mg and aripiprazole 5 mg daily. At 3.5 months the patient complained of diffuse hair thinning on her scalp. Citalopram was considered the offending agent and was discontinued. Within a few months, the patient regained most of her hair. Although drug induced alopecia is common among other SSRIs, it is relatively rare with citalopram. Early recognition, withdrawal of offending agent, and reassurance to the patient that hair loss is reversible can help alleviate patient distress and avoid relapse.

Keywords: Alopecia, SSRIs, Adverse Drug Reactions, Citalopram

Rights & PermissionsPrintExport Cite as


Article Details

(E-pub Ahead of Print)
DOI: 10.2174/1574886314666190215115857
Price: $95

Article Metrics

PDF: 2